Alert archive / South Carolina / Excessive Heat Warnings in 2011

Excessive Heat Warning 1, NWS Columbia, SC

July 12, 201116 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this excessive heat warning at Jul 12, 2011, 12:37 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2011, 12:37 PM EDT (16:37 UTC)
Expired
Jul 12, 2011, 9:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WWUS72 KCAE 121637
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1237 PM EDT TUE JUL 12 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
130100-
/O.UPG.KCAE.HT.Y.0003.000000T0000Z-110713T0100Z/
/O.NEW.KCAE.EH.W.0001.110712T1637Z-110713T0100Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...
NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
1237 PM EDT TUE JUL 12 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS UPGRADED THE HEAT
ADVISORY TO AN EXCESSIVE HEAT WARNING...WHICH IS IN EFFECT UNTIL
9 PM EDT THIS EVENING. HEAT INDEX VALUES OF 110 1TO 115 DEGREES 
CAN BE EXPECTED DURING THIS PERIOD. 

* LOCATIONS...THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL 
  SAVANNAH RIVER AREA OF GEORGIA.

* TEMPERATURES...NEAR 100 DEGREES.

* IMPACTS...EXCESSIVE HEAT COULD LEAD TO HEAT EXHAUSTION OR HEAT
  STROKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A DANGEROUS
SITUATION IN WHICH HEAT ILLNESSES ARE LIKELY. DRINK PLENTY OF
FLUIDS...STAY IN AN AIR CONDITIONED ROOM...STAY OUT OF THE SUN...
AND CHECK IN ON RELATIVES AND NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY - CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this excessive heat warning went out at Jul 12, 10:11 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 10:11 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 AM EDT TUE JUL 12 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED OVER THE LOWER MISSISSIPPI
VALLEY AS HOT AND HUMID CONDITIONS ARE EXPECTED THROUGH THE
MIDDLE OF THE WORK WEEK. ANOTHER FRONT WILL MOVE THROUGH THE AREA
BY THURSDAY OR FRIDAY BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL COOL DOWN CLOSE TO NORMAL BY THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS FROM MCS CONTINUE TO MOVE SOUTH OVER FORECAST AREA. BUT
CLOUDS ARE THINNING OUT PRETTY GOOD NOW AND DO NOT THINK THEY WILL
BE A FACTOR BY THIS AFTERNOON. AFTERNOON READINGS ARE EXPECTED TO
APPROACH 100 DEGREES IN MOST LOCATIONS. WITH HIGH RHS...THE HEAT
ADVISORY WILL REMAIN IN EFFECT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
HOT AND HUMID CONDITIONS WILL PERSIST THROUGH WEDNESDAY WITH THE
MERCURY TOPPING OUT AROUND THE CENTURY MARK. DEWPOINTS WILL BE IN
THE MID 70S RESULTING IN HEAT INDICES EXCEEDING 105 DEGREES AND A
HEAT ADVISORY IS IN EFFECT FOR TODAY AND MAY BE REQUIRED AGAIN
WEDNESDAY. DEEPER ATMOSPHERIC MOISTURE INCREASES THIS AFTERNOON
AND THE REMNANTS OF AN MCS WILL MOVE THROUGH WHICH MAY BE ENOUGH
TO TRIGGER WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER RIDGE BREAKS DOWN BY THURSDAY AS SHORTWAVE ENERGY DIVES
ACROSS NEW ENGLAND RESULTING IN TROUGHING FROM THE NORTHEAST DOWN
INTO THE MID ATLANTIC. ATMOSPHERE BECOMES MODERATELY UNSTABLE
AHEAD OF AN APPROACHING COLD FRONT WITH INCREASING PRECIPITABLE
WATER VALUES AND INCREASING LARGE SCALE LIFT WARRANTING HIGHER POPS
THURSDAY AFTERNOON AND EVENING.

THE MODELS STALL THE FRONT OVER THE AREA FRIDAY AND SATURDAY WITH
A THREAT OF CONVECTION MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THE UPPER RIDGE CONTINUES TO RETROGRADE WESTWARD WITH
GENERAL TROUGHING ALONG THE EASTERN SEABOARD AND NORTHWESTERLY
FLOW ALOFT OVER THE CAROLINAS SUNDAY INTO MONDAY. TEMPERATURES
WILL COOL OFF TO NEAR NORMAL VALUES FRIDAY THROUGH MONDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SUN HAS BURNED OVER STRATUS AND FOG. BUT WE ARE LEFT WITH
BASICALLY A HUMID STAGNANT AIRMASS WITH HAZY CONDITIONS. VSBYS
GENERALLY 5-6 MILES IN HAZE. ATMOSPHERE EXPECTED TO BE CAPPED THIS
AFTERNOON AND EVENING. VERY LITTLE ACTIVITY BUT MAYBE ISOLATED
CONVECTION IS POSSIBLE LATER ON. NAM DOES GIVE SOME CAPE 1000-1500
J/KG BUT CONVECTIVE TEMPERATURES ARE LIKE 100 DEGREES. SO WILL
GO MAINLY VFR DURING PERIOD. BRIEF IFR-MVFR CONDITIONS ARE
POSSIBLE IN CONVECTIVE ACTIVITY BUT WILL NOT INCLUDE IN TAFS.
IN ADDITION...PATCHY IFR-MVFR VSBYS ARE POSSIBLE IN MORNING FOG.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE IN
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...AS WELL AS PATCHY
LATE NIGHT/EARLY MORNING FOG AND STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07/31
Hazardous weather outlook, Jul 12, 5:12 AM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
512 AM EDT TUE JUL 12 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
512 AM EDT TUE JUL 12 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Excessive Heat Warnings in South Carolina, 2011Excessive Heat Warnings in Georgia, 2011Every excessive heat warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.